Texas, 2021Damaging Wind in Texas, June 7, 2021
June 7, 2021 · NWS LUB · 1 event in 1 county or zone
Scattered thunderstorms developed on the evening of the seventh across east-central New Mexico into the extreme southwestern Texas Panhandle despite weak forcing over the region. Storms quickly became severe as they formed in an extremely unstable air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed on the evening of the seventh across east-central New Mexico into the extreme southwestern Texas Panhandle despite weak forcing over the region. Storms quickly became severe as they formed in an extremely unstable air mass. One of these storms produced very strong winds along an outflow boundary as it moved through Dimmitt (Castro County). A Texas Tech University West Texas mesonet site near Dimmitt measured a wind gust to 69 mph. Meanwhile, a NWS cooperative weather observer reported that a HAM radio tower rated to 90mph was blown over.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 7, 5:22 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 7, 5:22 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
622 PM CDT Mon Jun 7 2021
.AVIATION...
Isolated thunderstorms are still possible this evening at all TAF
sites moving in from the west. However, confidence is decreasing
in any storm to affect a specific terminal. Low CIGS are possible
at all TAF sites on Tuesday morning but chances are too low at the
moment to mention in the TAF.
&&
.PREV DISCUSSION... /issued 245 PM CDT Mon Jun 7 2021/
SHORT TERM...
Near-term thunderstorm initiation remains possible this afternoon,
likely before 00Z, across the western part of the forecast area. An
upper level ridge is in place over New Mexico northward over
Colorado with a west-northwest flow over the southern High Plains.
At the surface, a rather diffuse wind field is in place across the
forecast area with winds much lighter and more variable in direction
than previously anticipated. However, that isn't keeping very rich
low level moisture from advecting into the southeastern corner of
the forecast area where dew points have climbed into the middle 70s.
That robust low level moisture will result in plenty of CAPE this
afternoon and evening with sfc-based CAPE values in excess of 4000
J/kg progged for a good portion of the eastern half of the forecast
area. However, initiation is more likely to the west; while surface
convergence is basically non-existent, models are pretty consistent
with a band of moisture convergence in the 850-700 mb layer in the
gradient on the western side of the low-mid level moisture axis in
place across the forecast area, and it is in this axis of moisture
convergence that the CAM's and WRF-NAM convect in later this
afternoon. Shear is far from strong but with moderate CAPE in the
initiation area and more robust instability to the east, shear should
be adequate for some organization supporting the CAM's majority
solution of one or two fairly compact MCS(s) moving east to west
across a portion of the forecast area this afternoon. Have bumped up
PoPs to account, but still keeping them in a range from 20-40
percent through the evening at which point any MCS should move east
of the forecast area.
A repeat of thunderstorm development is looking unlikely on Tuesday.
The ridge over New Mexico is progged to move eastward over the
forecast area with increasing mid level temperatures and increasing
subsidence. Still, the dryline/surface trough look to be much
sharper Tuesday afternoon with stronger surface convergence along it
than we are seeing today. Forecast temperatures remain just below
convective temperatures as well. The main caveat will be if
temperatures rise higher than currently expected, the odds of
overcoming the cap increase. Regarding temperatures, progged
thicknesses increases (and accounting for delta in wind direction
and surface moisture levels) support highs about 3-4 degrees warmer
than today, in line with MOS values and a couple of degrees lower
than previously forecast.
LONG TERM...
No major changes to the forecast this afternoon. The long term
continues to focus on the hot high temperatures expected for much of
the week ahead all thanks to a ridge building overhead and deep
southwesterly surface flow. Mid week, 100 degree daily max
temperatures will be common across the area. Thursday will be the
warmest day of the week as high temperatures edge near heat advisory
levels across the southern South Plains. Overnight lows will fall
into the mid 60s to low 70s each night.
A relief from the triple digits comes Friday into the weekend as a
cold front moves through the area. As this occurs the upper ridge
will high drift to the NW and as our surface flow turns SE. This
will allow for some moisture advection over the area. Although we
will still see hot weather over the weekend, moisture trapped under
the ridge could create rain showers and thunderstorms each
afternoon/evening. Thus, we have accepted the NBM slight chance
PoPs.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
01
Hazardous weather outlook, Jun 7, 10:15 AM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1115 AM CDT Mon Jun 7 2021
TXZ021>044-081615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1115 AM CDT Mon Jun 7 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms may develop near the Texas-New
Mexico state line this afternoon. Should they form, these storms
will move east through the evening hours, possibly organizing into a
line of storms later this evening. The strongest storms will be
capable of producing hail to the size of ping pong balls, wind gusts
to 70 mph, and localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A risk of severe weather exists on Friday, Saturday, and Sunday
during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into tonight.
Thunderstorm Wind, Castro
- When
- June 7, 7:55 PM CST to 8:00 PM CST
- Where
- Castro County, Dimmitt to 2 mi NE of Dimmitt
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 34.550, -102.320
A Texas Tech University West Texas mesonet site near Dimmitt measured severe wind gusts from 1955 CST to 2000 CST. A peak wind gust of 69 mph was measured at 1955 CST. Additionally, an NWS cooperative weather observer reported that a HAM radio tower was blown over. It was stated that the tower was rated to 90 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Colorado, June 7, 2021$531,000 · EF2 · 1 event
- Tornado and Flash Flooding in North Dakota, June 7 to 8, 2021$2.0 million · 2.75 in hail · 62 events
- Tornado and Flash Flooding in Arkansas, June 7 to 12, 20211 death · $2,000 · 61 kt wind · 5 events
- Flash Flooding and Heavy Rain in Mississippi, June 7 to 9, 2021$1.0 million · 11 events
- Tornadoes and Flash Flooding in Mississippi, June 7 to 8, 2021$632,000 · EF0 · 18 events
- Tornado and Hail in North Dakota, June 7 to 8, 2021EF0 · 40 events
- Hail and Damaging Winds in Minnesota, June 7, 20211 in hail · 18 events
- Heat in New York, June 7, 202112 events
- Hail and Damaging Winds in Louisiana, June 7, 20211 in hail · 10 events
- Strong Wind in California, June 7 to 8, 20218 events
- Damaging Winds in Texas, June 7, 202161 kt wind · 6 events
- Flood and Damaging Winds in West Virginia, June 7 to 8, 2021$1,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954740.